Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 340, NWS Tulsa, OK

July 17, 1994Nowata County, Washington County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 17, 1994, 5:42 AM CDT for Nowata County, Washington County, Oklahoma. It was in force for 63 min.

The area

The counties it named.

The facts

Issued
Jul 17, 1994, 5:42 AM CDT (10:42 UTC)
Expired
Jul 17, 1994, 6:45 AM CDT
In force
63 min
Issued by
NWS Tulsa, OK
Area
Whole counties

Counties Nowata County, OK, Washington County, OK

The nearest sounding before it

Springfield, MO (KUMN), launched 00:00Z, 10.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1994-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1994-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 171043
SVRTUL
OKC105-147-171145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
542 AM CDT SUN JUL 17 1994
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONSS...
 
IN NORTHEAST OKLAHOMA
 
   ...NORTHERN NOWATA COUNTY...NORTHERN WASHINGTON COUNTY
 
AT 540 AM NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF VERY STRONG
THUNDERSTORMS EXTENDING FROM INDEPENDENCE KANSAS TO 10 MILES NORTHWEST
OF COPAN. THESE STORMS WILL HAVE INCREASING POTENTIAL TO PRODUCE
DAMAGING WINDS AS THEY MOVE SOUTHEAST AT 35 MILES AN HOUR INTO NORTHERN
WASHINGTON AND NORTHERN NOWATA COUNTIES. THE TOWNS OF COPAN...WANN AND
SOUTH COFFEYVILLE ARE IN THE PATH OF THESE STORMS.
 
DAMAGING WINDS WITH GUSTS UP TO 65 MPH WILL OCCUR WITH THIS LINE OF
THUNDERSTORMS.  IF YOU ARE IN THE PATH OF THESE STORMS SEEK SHELTER
IMMEDIATELY IN THE LOWEST FLOOR OF YOUR BUILDING OR HOME.  STAY
AWAY FROM OUTSIDE WALLS AND WINDOWS.  IF YOU ARE IN A MOBILE HOME
YOU SHOULD MOVE TO A MORE SUBSTANTIAL STRUCTURE IF ONE IS NEARBY.
 
KEEP TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:37 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 17, 3:37 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
335 AM CDT SUN JUL 17 1994

W/LINE OF STRMS HEADED TWD FA TO OCCUPY MY TIME WL TRY TO KEEP THIS
BRIEF. MCS IS ROLLING ESE TWDS NE OK. BUT ? IS WL IT STILL BE ARND
BY 12Z. WLD THINK THAT IT WL BE WEAKENING BY THEN AND PERHAPS DYING
OUT. WL UP POPS JUST A BIT FROM ORIGINAL THINKING FOR TDY IN NRN
ZNS. ETAX SEEMS TO HV A BETTER HANDLE ON THE S/W COMING OUT OF THE
ROCKIES THAT GOT THIS SYSTEM GOING. BUT INTERESTINGLY BY 00Z MON
QVEC FORCING AT H85/H7 ARE PRETTY SIMILAR W/BEST UVM INDICATED IN
NW PART OF FA. COULD BE SOME REDEVELOPMENT THERE LATER THIS
AFTERNOON DEPENDING ON HOW WELL ATMOS RECOVERS FROM THIS MRNGS
ACTVTY.

CAN'T DISCOUNT THE POSSIBILITY OF ANOTHER MCS TNGT ALTHO MDLS ARE
JUST SHOWING A WK IMPULSE IN NRN KS BY 12Z MON. XCPT FOR MAYBE SOME
LINGERING PRECIP IN THE FAR NE DURG THE MRNG WL TRY TO MAKE FCST
FOR MON PRECIP FREE. FWC TEMPS DON'T LOOK TOO OUT OF LINE SO MY
NMBRS ARE FAIRLY CLOSE SAVE A FEW ADJ.

PRELIM NMBRS
TUL 91/74/93 421    MLC 94/73/95 211
BVO 93/72/95 421    IDB 93/71/94 111

.TUL...NONE.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:11 PM CDTFlash Flood WarningTSALeFlore2 hr
Jul 17, 5:05 PM CDTSevere Thunderstorm WarningTSALeFlore70 min
Jul 17, 6:22 PM CDTSevere Thunderstorm WarningTSALeFlore68 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.